Alert archive / Kansas / Special Weather Statements in 2022

Special Weather Statement, NWS Wichita, KS

March 30, 2022Allen County, Kansas

NWS Wichita, KS issued this special weather statement at Mar 30, 2022, 12:21 AM CDT for Allen County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2022, 12:21 AM CDT (05:21 UTC)
Expired
Mar 30, 2022, 12:45 AM CDT
In force
24 min
Issued by
NWS Wichita, KS
Hail
0.00 in
Wind
40

County Allen County, KS

The radar

The Pleasant Hill radar (KEAX), 134 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

158 
WWUS83 KICT 300521
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1221 AM CDT Wed Mar 30 2022
 
KSZ072-300545-
Allen KS-
1221 AM CDT Wed Mar 30 2022

...Strong thunderstorms will impact portions of Allen County through
1245 AM CDT...

At 1220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kincaid to 7 miles southeast of Humboldt.
Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred,
Bassett, Iola Airport and Petrolia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Kansas.

&&

LAT...LON 3782 9509 3773 9509 3773 9553 3804 9542
      3804 9508 3782 9508
TIME...MOT...LOC 0520Z 274DEG 27KT 3803 9518 3774 9533 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

CUELLAR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Mar 29, 6:08 PM CDT, 6 hours 13 minutes earlier.

Area forecast discussion, Mar 29, 6:08 PM CDT, 6 hours 13 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
608 PM CDT Tue Mar 29 2022

.SHORT TERM...(This evening through Friday night)
Issued at 246 PM CDT Tue Mar 29 2022

Bottom Line Up Front:

Extreme fire danger in the western counties, high wind warning with
gusts up to 70 mph possible creating very dangerous fire
conditions.

Thunderstorms, some severe will develop tonight along and east of
the turnpike.  Best chance for severe weather will be from the Flint
Hills east.

Discussion:

A powerful spring storm system is churning through the CWA this
afternoon with strong WAA and moisture transport pouring into the
central and eastern portions of the CWA.  A distinct dry line is
already moving into the western portions of the CWA with Tds in the
30s to upper 20s in Russell and Barton Counties.  Further east, Tds
are in the mid to upper 50 and may push 60 in far southeast Kansas
this afternoon.  This creates for two main areas of concern for the
short term.  First fire weather will be a significant concern with
the drier air and high surface winds this afternoon.  This will
likely create dangerous fire conditions with blowing dust as well
(see the fire weather section for more details).  Further east,
thunderstorms are expected to develop later this afternoon and into
the evening hours.  There is a strong CAP in place at the moment
which the WAA and moisture transport will eventually erode away.
That said, it will take some time and thunderstorms may not develop
until closer to sunset.  Observed and forecast soundings depict
hodographs with decent shear in the first 10Kft (0-3Km) that would
allow for some decent thunderstorm development, then the next 10Kft
to 20Kft (3-6Km) the shear is markedly destructive to thunderstorm
development. The saving grace appears to be the the jet stream winds
which are very strong.  This profile lends to significant stretching
in the convective column allowing for the development thunderstorms
with some of them severe.  Finally the orientation of the jet stream
is parallel to the incoming cold front strongly indicates the
primary thunderstorm mode will be linear with some discrete
supercells possible to start.  Once anvil seeding takes place, the
atmosphere will transition to a QLCS mode. This configuration
indicates the primary threat will be wind with hail up to quarters
possible but much more likely in the early evening hours and an
outside chance for a tornado.

For early Wednesday morning, the short term model ensembles become a
little mixed.  Some are indicating a rather quick progression of
rain with most areas east of the turnpike but a few others indicated
a decent chance for some rain over much of south central and
southeast Kansas during the night.  The RAP/NAM families are leaning
in this direction and do not shut the significant rain off until the
front comes through later in the morning closer to 9Z time frame in
Central Kansas and close to 12Z in Southeast Kansas toward dawn.
Considering the uncertainty in the models runs, did not increase the
QPF much but did delay the end time of the significant rain a few
hours to compensate.  At this time, CAA will return to the CWA
bringing temperatures crashing down toward and a little below normal
for this time of year.  By mid to late morning, all areas of the CWA
will see rapidly dropping temperatures.  The upper level low will
also becoming through the region and will keep the rain chances in
the forecast through Wednesday.  The main question pertains to
amounts and will extend of the deformation zone's precipitation
shield. Current indications are this rain will generally be light
and scattered and will gradually come to and end by the mid to late
afternoon for all areas.  Winds will also remain rather brisk and
may reach advisory criteria for a brief period of time.

Thursday, the low pressure system will have exited the region and
high pressure will remain.  CAA will remain in place though and keep
temperatures a little below normal for this time of year.  This high
pressure system will keep the rain chances out of the forecast to
end the short term.

Metzger

.LONG TERM...(Saturday through Tuesday)
Issued at 246 PM CDT Tue Mar 29 2022

The extended range looks to remain rather active with most of the
ensemble families indicating a number of chances for rain and/or
thunderstorms.  The first opportunity will be Friday night with some
showers or thunderstorms.  The severe weather threat for this round
looks minimal as all three ensemble families do not show enough
moisture return flow nor the needed upper level support for it. That
said, temperatures are likely to remain near or a little below
normal for Friday and Saturday.  Sunday, WAA will return and bring
temperatures up some.  By Sunday night, the next weather system will
push through with the next chance for rain.  The long range
ensembles diverge at this point with the GFS the most bullish on
rain but the ECMWF and the Canadian on the lighter side.  Some
thunder is possible but the orientation of system is not very
favorable at this point.  This system will again bring temperatures
back down to normal for remainder of the extended range.

Metzger

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 608 PM CDT Tue Mar 29 2022

Scattered to linear convection is expected along a dry-line/cold
front merger tonight as it moves from central across eastern
Kansas. While mainly VFR, periods of MVFR cigs/IFR vsbys expected
in some convection. Strong and gusty south to southwest winds will
shift to northwest behind the cold front and remain gusty. MVFR
cigs are expected to develop behind the cold front with scattered
showers through early Wednesday morning.

KED

&&

.FIRE WEATHER...
Issued at 246 PM CDT Tue Mar 29 2022

The strong low pressure system pushing its way through the region
with an attendant low level jet across Southwest and Central Kansas
is creating very dangerous fire weather conditions.  Grassland fire
danger indices across much of Central Kansas are in the extreme to
catastrophic category this afternoon.  The dry line, currently
stretched across the Smokey Hills south to the Red Hills is the
demarcation line for these fire weather conditions.  Areas west of
the dry line will see much drier conditions along with strong south
to southwest winds in the 40-50 mph sustained with gusts up to 70
mph.  These conditions will make fire behavior dangerous and
difficult to control once a fire takes hold. Additionally, satellite
is already showing blowing dust kicking up in Southwest Kansas
moving to the northeast toward Central Kansas.  The blowing dust has
the potential of impacting visibility to the point of hampering fire
fighting responses this afternoon and evening.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    43  52  32  57 /  60  40   0   0
Hutchinson      39  50  30  56 /  40  40   0   0
Newton          42  50  31  54 /  60  40   0   0
ElDorado        44  51  31  54 /  80  40   0   0
Winfield-KWLD   46  54  32  56 /  80  50   0   0
Russell         34  48  27  57 /  40  50   0   0
Great Bend      34  50  28  57 /  40  50   0   0
Salina          40  49  30  56 /  40  50  10   0
McPherson       40  49  29  55 /  40  50   0   0
Coffeyville     51  60  34  55 /  90  70   0   0
Chanute         50  58  34  53 /  90  70   0   0
Iola            49  58  34  52 /  90  70   0   0
Parsons-KPPF    50  59  33  54 /  90  70   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 PM CDT this evening for KSZ049-051>053-
067>072-082-083-091>096-098>100.

Red Flag Warning until 10 PM CDT this evening for KSZ032-033-
047>053-067>070-082-083-091>094-098.

High Wind Warning until 7 PM CDT this evening for KSZ032-033-047-
048-050.

Wind Advisory until 10 PM CDT this evening for KSZ032-033-047-
048-050.

&&

SHORT TERM...Metzger
LONG TERM...Metzger
AVIATION...KED
FIRE WEATHER...Metzger
Hazardous weather outlook, Mar 30, 12:15 AM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1215 AM CDT Wed Mar 30 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-310515-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1215 AM CDT Wed Mar 30 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms will affect southeast Kansas overnight with small hail
and gusty winds possible. Severe weather risk will remain low with
this activity.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong northwest winds up to 40 mph are expected across the region
Wednesday, strongest generally west of the Flint Hills. This may
support some lower-end fire danger, especially for areas that do
not see much precipitation tonight through Wednesday.

Lingering showers and thunderstorms will impact southeast Kansas
early Wednesday, but severe weather is not expected.

A mix of rain and snow may impact portions of central and north-
central Kansas early Wednesday, with a dusting of accumulation
possible on grassy surfaces.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Mar 29, 9:47 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
947 PM CDT TUE MAR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             WELLINGTON              37.27N 97.40W
03/29/2022  M0.88 INCH       SUMNER             KS   LAW ENFORCEMENT

&&
Special weather statement, Mar 29, 10:06 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
1006 PM CDT Tue Mar 29 2022

KSZ069-070-092>094-300345-
Butler KS-Cowley KS-Greenwood KS-Sumner KS-Elk KS-
1006 PM CDT Tue Mar 29 2022

...A strong thunderstorm will impact portions of northwestern Elk,
northern Cowley, southern Butler, northeastern Sumner and Greenwood
Counties through 1045 PM CDT...

At 1004 PM CDT, Doppler radar was tracking a line of strong
thunderstorms along a line from Douglass to Eureka, moving east at
50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Augusta, Mulvane, Rose Hill, Eureka, Douglass, Belle Plaine, Oxford,
Udall, Leon, Madison, Hamilton, Severy, Atlanta, Latham, Rosalia,
Rock, Climax, Virgil, Eureka City Lake and Thrall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central, southeastern and east central Kansas.

&&

LAT...LON 3726 9729 3748 9728 3748 9715 3759 9715
      3809 9645 3809 9636 3815 9636 3817 9632
      3816 9596 3774 9596 3738 9645
TIME...MOT...LOC 0304Z 250DEG 41KT 3750 9690

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CUELLAR
Special weather statement, Mar 29, 10:29 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
1029 PM CDT Tue Mar 29 2022

KSZ092-093-300415-
Cowley KS-Sumner KS-
1029 PM CDT Tue Mar 29 2022

...Strong thunderstorms will impact portions of Cowley and
southeastern Sumner Counties through 1115 PM CDT...

At 1029 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Geuda Springs to near
Blackwell. Movement was northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arkansas City, Winfield, Burden, South Haven, Dexter, Geuda Springs,
Cambridge, Hunnewell, Maple City and Strother Field Airport.

This includes Interstate 35 between Mile Markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

&&

LAT...LON 3706 9745 3742 9655 3700 9655 3700 9743
TIME...MOT...LOC 0329Z 245DEG 53KT 3705 9725 3678 9724

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CUELLAR
Local storm report, Mar 29, 10:56 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1056 PM CDT TUE MAR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     TSTM WND GST     1 SSE ARKANSAS CITY     37.06N 97.04W
03/29/2022  M58 MPH          COWLEY             KS   TRAINED SPOTTER

            ALSO REPORTED DIME SIZE HAIL.

&&
Special weather statement, Mar 29, 11:57 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
1157 PM CDT Tue Mar 29 2022

KSZ094>096-098>100-300545-
Montgomery KS-Wilson KS-Labette KS-Chautauqua KS-Neosho KS-Elk KS-
1157 PM CDT Tue Mar 29 2022

...Strong thunderstorms will impact portions of eastern Elk, Wilson,
northwestern Labette, western Neosho, Montgomery and eastern
Chautauqua Counties through 1245 AM CDT...

At 1156 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Fall River to 5 miles
north of Elk City to near Havana. Movement was northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Independence, Chanute, Neodesha, Fredonia, Cherryvale, Caney, Thayer,
Altoona, Mound Valley, Longton, Elk City, Buffalo, Tyro, Fall River,
Galesburg, Liberty, Havana, Bolton, Sycamore and Niotaze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Kansas.

&&

LAT...LON 3732 9606 3753 9624 3761 9610 3760 9596
      3768 9596 3774 9586 3773 9533 3765 9523
      3719 9536 3700 9594 3700 9608
TIME...MOT...LOC 0456Z 242DEG 38KT 3753 9611 3737 9593 3705 9601

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CUELLAR
Special weather statement, Mar 30, 12:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1221 AM CDT Wed Mar 30 2022

KSZ072-300545-
Allen KS-
1221 AM CDT Wed Mar 30 2022

...Strong thunderstorms will impact portions of Allen County through
1245 AM CDT...

At 1220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kincaid to 7 miles southeast of Humboldt.
Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred,
Bassett, Iola Airport and Petrolia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Kansas.

&&

LAT...LON 3782 9509 3773 9509 3773 9553 3804 9542
      3804 9508 3782 9508
TIME...MOT...LOC 0520Z 274DEG 27KT 3803 9518 3774 9533

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CUELLAR

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:04 PM CDTSpecial Weather StatementICTSedgwick26 min
Mar 29, 7:06 PM CDTSpecial Weather StatementICTChase24 min
Mar 29, 7:07 PM CDTSpecial Weather StatementICTHarvey23 min
Mar 29, 7:10 PM CDTSpecial Weather StatementICTReno20 min
Mar 29, 7:16 PM CDTSevere Thunderstorm WarningICTChase, Marion43 min
Mar 29, 7:30 PM CDTSpecial Weather StatementICTHarper30 min
Mar 29, 7:44 PM CDTSpecial Weather StatementICTSedgwick31 min
Mar 29, 7:45 PM CDTSpecial Weather StatementICTMarion30 min
Mar 29, 7:46 PM CDTSpecial Weather StatementICTButler29 min
Mar 29, 7:50 PM CDTSevere Thunderstorm WarningICTButler40 min
Mar 29, 8:07 PM CDTSevere Thunderstorm WarningICTHarper, Kingman53 min
Mar 29, 8:19 PM CDTSpecial Weather StatementICTCowley26 min
Mar 29, 8:20 PM CDTSpecial Weather StatementICTSedgwick25 min
Mar 29, 8:25 PM CDTSevere Thunderstorm WarningICTSedgwick42 min
Mar 29, 8:47 PM CDTAreal Flood WarningICTSedgwick2 hr
Mar 29, 8:56 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sumner64 min
Mar 29, 8:58 PM CDTSpecial Weather StatementICTButler, Chase32 min
Mar 29, 9:21 PM CDTSpecial Weather StatementICTWoodson24 min
Mar 29, 9:36 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner25 min
Mar 29, 10:06 PM CDTSpecial Weather StatementICTButler, Greenwood39 min
Mar 29, 10:29 PM CDTSpecial Weather StatementICTCowley46 min
Mar 29, 10:36 PM CDTSevere Thunderstorm WarningICTCowley, Sumner39 min
Mar 29, 11:09 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk51 min
Mar 29, 11:57 PM CDTSpecial Weather StatementICTMontgomery, Neosho, Wilson48 min
Mar 30, 12:56 AM CDTSpecial Weather StatementICTNeosho34 min
Mar 30, 3:07 AM CDTWind AdvisoryICTBarton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 7 more16 hr

Nearby

Special Weather Statements in Kansas, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.